Alert archive / Maine / Beach Hazards Statements in 2022
Beach Hazards Statement 1, NWS Gray, ME
NWS Gray, ME issued this beach hazards statement at May 14, 2022, 3:36 AM EDT for 6 counties in Maine; Rockingham County, New Hampshire. It took effect at May 14, 2022, 8:00 AM EDT. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- May 14, 2022, 3:36 AM EDT (07:36 UTC)
- In effect from
- May 14, 2022, 8:00 AM EDT
- Expired
- May 14, 2022, 8:00 PM EDT
- In force
- 12 hr
- Issued by
- NWS Gray, ME
Counties Cumberland County, ME, Knox County, ME, Lincoln County, ME, Sagadahoc County, ME, Waldo County, ME, York County, ME, Rockingham County, NH
The radar
The Portland,ME radar (KGYX), 26 km from the middle of the area, began a volume at 07:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Gray, ME (KGYX), launched 00:00Z, 7.6 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
905 WHUS41 KGYX 140736 CFWGYX Coastal Hazard Message National Weather Service Gray ME 336 AM EDT Sat May 14 2022 MEZ023>028-NHZ014-141545- /O.NEW.KGYX.BH.S.0001.220514T1200Z-220515T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 336 AM EDT Sat May 14 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures in the upper 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 40s. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
1 follow-up statement
853 WHUS41 KGYX 141138 CFWGYX Coastal Hazard Message National Weather Service Gray ME 738 AM EDT Sat May 14 2022 MEZ023>028-NHZ014-150000- /O.CON.KGYX.BH.S.0001.220514T1200Z-220515T0000Z/ Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox- Coastal Waldo-Coastal Rockingham- 738 AM EDT Sat May 14 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Please check with state and local authorities regarding guidelines for allowed activities. The warm air temperatures in the upper 70s may cause people to underestimate the dangers of the cold water temperatures which are currently only in the mid 40s. * WHERE...In New Hampshire, Coastal Rockingham County. In Maine, Coastal York, Coastal Cumberland, Sagadahoc, Lincoln, Knox and Coastal Waldo Counties. * WHEN...From 8 AM EDT this morning through this evening. * IMPACTS...The cold water temperatures can quickly cause hypothermia to anyone immersed in the water. According to the US Coast Guard, when the water temperatures are below 50 degrees, the chance of immediate incapacitation due to cold shock is extremely high. Anyone on boats or paddlecraft should use extreme caution to avoid this threat. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Beach Hazards Statement is issued on days when a significant number of boats and paddlecraft are expected to be out on the water and when warm air temperatures may cause people to underestimate the danger of the cold water. Paddle smart from the start. Always wear your life jacket. Be aware of wind conditions, tides, and localized currents. && $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this beach hazards statement went out at May 13, 10:51 PM EDT, 4 hours 45 minutes earlier.
Area forecast discussion, May 13, 10:51 PM EDT, 4 hours 45 minutes before
Area Forecast Discussion...UPDATED National Weather Service Gray ME 1051 PM EDT Fri May 13 2022 .SYNOPSIS... Saturday looks to be the warmest day this week with highs in some inland areas near 90 degrees, with daily sea breezes keeping the coast cooler. Low pressure well to our north and west will drag an occluded front across the region Saturday night, with several weak waves moving through until a cold front passes late Monday. It will be cooler early to mid week, but expect a warming trend toward the end of the week. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Update...Minor changes to reflect latest observational trends. Fog has yet to push meaningfully inland...and so no plans for a dense fog advisory at this time. Previous discussion...Visible satellite imagery this afternoon is showing that low marine stratus continues to linger across the coast of ME with local visibility reductions at times, as seen from area webcams. Further inland, mainly clear skies prevail with just a few fair weather cumulus clouds present. Temperatures currently range from near 90 degrees across the north such as at Berlin, NH to the lower 60s along the coast. A sea breeze is also continuing to push inland, which is helping to cool temperatures closer to the coast. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH 6 PM SATURDAY/... Update...Intriguing forecast for convection Sat afternoon. Plenty of CAPE available although flow will be very weak. SREF and CSU machine learning guidance suggest some near-severe or marginal severe possible. Thermodynamic environment would seem to favor pulse type storms...where stronger cells may be capable of hail and gusty winds...given inverted V forecast soundings. I have added some gusty winds and small hail to the convection in the mtns...where the best combination of CAPE/forcing will be. Previous discussion...Later this evening skies will remain mainly clear across the interior but closer to the coast at least some of the lurking marine stratus will likely move inland, which will result in additional visibility restrictions. The 12Z HREF does indicate that there will be the potential for visibility to fall to 1/2 mile or less for a couple of hours this evening through the first half of the night. The best chance for this to occur will be across the Mid-Coast where the trajectory of the stratus is most direct. There remains differences into the extent and timing of this potential among near term forecast guidance and therefore did not have the confidence to issue a Dense Fog Advisory at this time but one may eventually be needed for parts of the coast. It will otherwise be a warm and muggy night across the area with overnight lows only falling into the 50s across most locations. Mainly sunny skies early on Saturday combined with warm 850 mb temperatures of around +15C will allow surface temperatures to rapidly warm before topping out into the middle to upper 80s across the interior with a few locations likely approaching the 90 degree mark. Closer to the coast, an afternoon sea breeze will limit highs to the 70s to lower 80s. The latest CAMs runs continue to indicate that some cumulus will likely begin to develop during the afternoon and given the steeping low to mid-level lapse rates and fairly high MUCAPE of up to 1500 J/KG an isolated thunderstorm cannot be completely ruled out. This looks to be a high CAPE and low shear environment and given the lack of forcing not expecting widespread showers or thunderstorms to develop. An occluded front will then begin to shift south over our area on Saturday night, which will act as a forcing mechanism for continued shower chances overnight. As we lose daytime heating the threat for thunder will decrease through the night. Low temperatures will only fall into upper 50s to lower 60s from north to south. && .LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/... Overall, the 500 MB pattern is trending toward a normal warm season pattern, with the largest closed systems staying poleward of 50N latitude, and generally weak flow with a trend toward ridging over the CONUS. One amplified trough will work down for early next week with some unsettled and cooler conds, but ridging returns toward the end of the week, with potential warming trend. For Sunday, it looks like a changeable day as srn and western zones remain in warm sector and N and E zones stay on the cooler side of occlusion. Showers are most likely in the afternoon, especially in the N and W, but cannot be ruled out earlier in the day. It till will be warm, as it will be partly sunny with highs 65-70 in the east and 75-80 in srn NH and CT vly. A thunderstorm is possible in the west as well. Sun evening may see the best chance for showers, with a break expected late Sun night into Monday morning. Again, another mixed day of sunshine and clouds with highs similar to Sunday, but may a bit cooler. The next round of showers, associated with the cold front move into the wrn zones mid-late afternoon and cross the CWA Monday evening. This will be a better chance for thunder as well. 500 Mb low closes off to our NE on Tuesday, and this could bring a round of showers to the n zones Tue afternoon. Once again look for partly sunny skies, but temps will be noticeably cooler with highs in the 60s to around 70. It looks dry and generally sunny on Wed, but still on the cooler side, with highs mainly in the 60s. It stay mainly dry for the end of the week, with a gradual warming trend. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... Short Term...Marine stratus/FG will result in IFR and localized periods of LIFR restrictions this evening through at least the first half of the night. The best chance for this to occur will be across eastern terminals including KRKD. Inland terminals will be mainly VFR but some brief MVFR restrictions cannot be ruled out across mountain valley terminals due to BR. VFR conditions are then expected on Saturday but isolated SHRA/-TSRA may require short TEMPO groups. VFR/MVFR conditions will then prevail Saturday night due to -SHRA/BR. Long Term...Coastal areas could see extended periods of MVFR-IFR in fog and low cigs Sun night through Mon night, with temps flight restrictions in showers at inland terminals. VFR expected Tue-Wed. && .MARINE... Short Term...Winds and seas to remain below SCA criteria through Saturday night, although a few gusts up to 25 kts will be possible tonight. Long Term...Patchy fog, maybe dense will linger through Monday, but conditions remain below SCA conditions in the long term. && .FIRE WEATHER... Saturday will bring the chance for more clouds, perhaps a field of cumulus. Isolated showers may develop across the west in the afternoon. Some of these may contain lightning, but little rain. Showery weather and cooler conditions are then expected on Sunday. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...None. NH...None. MARINE...None. && NEAR TERM...Legro
Hazardous weather outlook, May 13, 3:55 PM EDT, 11 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 355 PM EDT Fri May 13 2022 MEZ007>009-012>014-033-NHZ001>009-011-015-142000- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior Cumberland Highlands- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Cheshire-Western And Central Hillsborough- 355 PM EDT Fri May 13 2022 This Hazardous Weather Outlook is for south central Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Cold water conditions remain a threat for water recreation despite unseasonably warm temperatures. Thermal shock is the primary threat for those unprepared for entering cold waters in area lakes or rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ018>028-NHZ010-012>014-142000- Interior York-Central Interior Cumberland-Androscoggin-Kennebec- Interior Waldo-Coastal York-Coastal Cumberland-Sagadahoc-Lincoln- Knox-Coastal Waldo-Strafford-Eastern Hillsborough- Interior Rockingham-Coastal Rockingham- 355 PM EDT Fri May 13 2022 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, central New Hampshire and southern New Hampshire. .DAY ONE...This afternoon and tonight. Patchy dense fog is possible again later tonight along and inland from the coast. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Cold water conditions remain a threat for water recreation despite unseasonably warm temperatures. Thermal shock is the primary threat for those unprepared for entering cold waters in area lakes or rivers. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-170-172-174-142000- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM-Waters from Stonington ME to Port Clyde ME from 25 to 40 nm- Waters from Port Clyde ME to Cape Elizabeth ME from 25 to 40 nm- Waters from Cape Elizabeth ME to Merrimack River MA from 25 to 40 nm- 355 PM EDT Fri May 13 2022 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 14, 6:54 PM EDT | Special Weather Statement | GYX | Franklin | 36 min |
| May 14, 4:37 PM EDT | Special Weather Statement | GYX | Sullivan | 23 min |
| May 14, 6:23 PM EDT | Special Weather Statement | GYX | Carroll | 37 min |
Nearby
Beach Hazards Statements in Maine, 2022Beach Hazards Statements in New Hampshire, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.